Ask a doctor

Why Does Botox Sometimes Cause Flu-like Symptoms?

I keep hearing of people getting flu-like symptoms after having Botox. I have had it twice with no problems, but I'm wondering, can this reaction can happen out of nowhere? What causes this?

Doctor Answers (2)

Not In Adverse Events

+3

Flu-like symptoms are not listed among Botox's adverse events. My patients, as far as I know, have not experienced this problem.

If you know of cases of this, and it has been mentioned on real self, you should ask your physician to report it to Allergan or the FDA.

To let you know what can happen positively when you do so, allow me to digress. A few years ago, I placed a young man on a very low dose of Accutane, 10 mg. He called me a few days later telling me that he felt violent, like he wanted to kill someone. Since, he did not have anybody specific in mind and no real intentions to harm the public, I only took him off the medication. Accutane has a short half life and after one day off the drug, those emotions had remitted. I informed the Roche people and they told me they had had a similar case reported to them. Not too long afterwards, that symptom was added to their adverse events list and placed as a black box warning where it remains to this day.

Incidentally, that patient has seen me a number of times since then (the incident took place maybe ten years ago) and has not experienced a similar psychiatric outburst.


Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

Botox and flu symptoms

+1

I have personally never heard of any patient having flu-like symptoms after a Botox injection and I can't even imagine a medical mechanism where this could happen.

Richard P. Rand, MD, FACS
Seattle Plastic Surgeon
5.0 out of 5 stars 47 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.